Acute Onset of Vancomycin Anaphylaxis With Disseminated Intravascular Coagulation in an Orthopedic Patient Despite Prior Repeated Exposure
American journal of orthopedics (Belle Mead, N.J.)
Vancomycin is a glycopeptide antibiotic that exhibits bactericidal activity against gram-positive cocci. It is commonly recommended for surgical prophylaxis in cases of suspected bacterial resistance or penicillin allergy. There are 2 main types of hypersensitivity reactions associated with vancomycin. Red man syndrome is an anaphylactoid reaction caused by direct release of histamine. The second is an anaphylactic reaction, which is an immunoglobulin E-mediated response. We present the case of a 55-year-old woman with a history of metastatic giant cell tumor of the right proximal tibia. She had undergone multiple surgeries for this and other nonorthopedic conditions. The patient received vancomycin for the majority of these procedures and extended courses of vancomycin on 2 separate occasions. In the present case, the patient was taken to the operating room for a prosthetic infection, and vancomycin was given after cultures were taken. The patient immediately developed signs consistent with anaphylaxis and disseminated intravascular coagulation. This was treated acutely with hemodynamic resuscitation, replacement of blood components, steroids, and repeated boluses of epinephrine. She recovered and was taken back to the operating room during that same admission without incident. The patient has since been treated with systemic daptomycin and a tobramycin cement spacer without further incident.
Adams, B., Roboubi, B., & Henshaw, R. (2015). Acute Onset of Vancomycin Anaphylaxis With Disseminated Intravascular Coagulation in an Orthopedic Patient Despite Prior Repeated Exposure. American journal of orthopedics (Belle Mead, N.J.), 44 (12). Retrieved from https://hsrc.himmelfarb.gwu.edu/smhs_orthosurg_facpubs/538